New Mexico, 2020Drought in New Mexico, April 1 to 30, 2020
April 1 to 30, 2020 · NWS ABQ · 11 events in 11 counties and zones
Moderate to severe drought conditions across portions of western and northern New Mexico at the end of March 2020 worsened in April. Moderate to severe drought conditions continued at about 26 percent of the state of which about 13 percent across northern NM was deemed as severe drought.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate to severe drought conditions across portions of western and northern New Mexico at the end of March 2020 worsened in April. Moderate to severe drought conditions continued at about 26 percent of the state of which about 13 percent across northern NM was deemed as severe drought. Dry conditions through the month of April led to below normal precipitation throughout the area which worsened severe drought conditions across north central portions of the state. Precipitation amounts during April generally totaled around to less than half an inch with some locally higher amounts across the northern high terrain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 31, 10:15 PM MST, 1 hour 45 minutes earlier.
Area forecast discussion, Mar 31, 10:15 PM MST, 1 hour 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1115 PM MDT Tue Mar 31 2020
.AVIATION...
06Z TAF CYCLE
Plentiful mid to high level clouds over NM next 18-24 hrs. Surface
lee trough with occasional sw-wly wind gusts to around 35kt aft 18Z
along the east slopes of the central mt chain and into the northeast
and east central plains. Short term models suggest there will be
sufficient instability aft 18Z for virga and isold tstms but
are not in good argeement where, although some likely areas would be
along the central mt chain.
&&
.PREV DISCUSSION...246 PM MDT Tue Mar 31 2020...
.SYNOPSIS...
Wind and fire weather will be the main story over the next couple
days. Winds strengthen again on Wednesday and Thursday, and the
combination of strong winds and dry conditions will lead to critical
fire weather conditions in the east each day. Outdoor burning is not
recommended. The warming trend will also continue each day until a
backdoor cold front on Friday temporarily cools temperatures.
Warmer, drier weather continues into the weekend.
&&
.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)...
High clouds will thicken and lower some tonight, keeping
temperatures up, much higher than last night. Wednesday will be
warmer despite mid level clouds. There will be virga by afternoon
and perhaps sprinkles and gusty winds reaching the ground south of I-
40. There could even be a little dry lightning in the northern Gila
Region. Wednesday night will be dry with clearing skies and mild
early April temperatures.
CHJ
LONG TERM...(THURSDAY THROUGH TUESDAY)...
A broad H5 trough will cross the northern Rockies on Thursday, but
with any moisture associated with this system staying too far north,
no precipitation is expected aside from possibly a light shower in
the higher terrain near the CO border. However, as the system passes
to the north, flow aloft will increase as the pressure gradient
tightens. Combined with a 995-997mb lee side surface low over
northeastern NM, winds will continue to strengthen on Thursday in
what will be a breezy to windy day across the entire forecast area.
The western high terrain as well as the Central Highlands will be the
favored locations for winds approaching advisory speeds. Strong
downsloping winds will also continue to aid in the warming trend,
especially with cloud cover from Wednesday clearing out. Highs will
be above normal areawide and up to 15 degrees above normal across the
east.
A backdoor cold front then pushes south and west through the eastern
plains Thursday night and into Friday morning. Again no precipitation
is expected behind the dry front aside from a slight chance for light
showers in the Sangres due to upslope flow. Temperatures will cool
areawide on Friday with the most pronounced cooling the east.
Westerly flow will likely stall the front over the plains Friday
morning before it is finally able to push through the gaps of the
central mountain chain later in the evening.
Dry, southwest flow then set in this weekend. Temperatures will
quickly rebound in what should be a dry weekend for most. The
exception could be across the far southeast where low-level return
flow could help develop a few showers and thunderstorms on Sunday.
Another system then looks to impact the area on Tuesday which could
bring some light precipitation to northern NM, but another round of
wind seems to be a good bet.
15
&&
.FIRE WEATHER...
A break from the wind today, but it returns Wednesday and Thursday.
High cloudiness will keep tonight mild for the end of March/start of
April. Mid clouds Wednesday will be indicative of some moisture in
the mid levels. There will be moderate instability as well. We will
likely see lots of virga, and maybe some dust-covered sprinkles
south of I-40. The West Central Mountains could get a few lightning
strikes with little rainfall. The combination of winds, warmth,
dryness and instability will be focused on the northeast Wednesday
where we will upgrade the Fire Weather Watch to a Red Flag Warning.
Thursday will be an active day with windy conditions, well above
normal temperatures, decent instability with moderate Haines and
minimum humidities below 15 percent in much of the east. We will
continue the Fire Weather Watch for all of the east Thursday. We may
need to include the central and northwest valleys as they could
receive a few hours of spotty critical conditions.
A potent backdoor cold front is still slated for Thursday night
although it does not make as much progress south and west as recent
models have been showing. The east will still cool considerably.
It will be dry aside from a possible rain shower on the Sangre de
Cristo peaks Friday, and snow showers Friday night. The front will
make better progress south and west Friday night but only some
cooling in the southeast is forecast Saturday. It looks dry from
Saturday through early next week, with the possible exception of
Saturday night or Sunday, when a dryline could set up near the TX
border.
CHJ
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday afternoon through Thursday evening
for the following zones... NMZ103-104-107-108.
Red Flag Warning from noon to 7 PM MDT Wednesday for the following
zones... NMZ104.
&&
Hazardous weather outlook, Mar 31, 2:01 AM MST, 21 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
301 AM MDT Tue Mar 31 2020
NMZ201>241-011100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
301 AM MDT Tue Mar 31 2020
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
No hazardous weather is expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Breezy to windy conditions will return Wednesday and Thursday
afternoons. Critical fire weather is likely through northeastern New
Mexico Wednesday, and likely becoming widespread across eastern New
Mexico Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
24
Drought, Northwest Plateau
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Northwest Plateau forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.045, -108.291 (the zone’s center; the record gives no point)
Severe drought conditions from March 2020 continued in April.
Drought, West Central Plateau
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- West Central Plateau forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.803, -108.222 (the zone’s center; the record gives no point)
Severe drought conditions from March 2020 continued in April.
Drought, Northwest Highlands
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Northwest Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.072, -107.535 (the zone’s center; the record gives no point)
Severe drought conditions from March 2020 continued in April.
Drought, Far Northwest Highlands
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Far Northwest Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.236, -107.293 (the zone’s center; the record gives no point)
Severe drought conditions from March 2020 continued in April.
Drought, Far Northeast Highlands
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Far Northeast Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.308, -104.796 (the zone’s center; the record gives no point)
Severe drought conditions from March 2020 continued in April.
Drought, Union County
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Union County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.482, -103.471 (the zone’s center; the record gives no point)
Severe drought conditions from March 2020 continued in April.
Drought, Tusas Mountains Including Chama
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Tusas Mountains Including Chama forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.544, -106.162 (the zone’s center; the record gives no point)
Severe drought conditions developed during April 2020. Below normal precipitation amounts set the stage for deteriorating drought conditions.
Drought, Upper Rio Grande Valley
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Upper Rio Grande Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.544, -106.162 (the zone’s center; the record gives no point)
Severe drought conditions developed across northern portions of the area during April 2020. Below normal precipitation amounts set the stage for deteriorating drought conditions.
Drought, Northern Sangre de Cristo Mountains
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Northern Sangre de Cristo Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.592, -105.139 (the zone’s center; the record gives no point)
Severe drought conditions developed across northern portions of the area during April 2020. Below normal precipitation amounts set the stage for deteriorating drought conditions.
Drought, East Slopes Sangre de Cristo Mountains
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- East Slopes Sangre de Cristo Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.032, -104.803 (the zone’s center; the record gives no point)
Severe drought conditions developed during April 2020. Below normal precipitation amounts set the stage for deteriorating drought conditions.
Drought, Johnson and Bartlett Mesas Including Raton Pass
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Johnson and Bartlett Mesas Including Raton Pass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.544, -104.059 (the zone’s center; the record gives no point)
Severe drought conditions developed during April 2020. Below normal precipitation amounts set the stage for deteriorating drought conditions.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Idaho, April 1, 20201 death · 1 event
- Flood in Pennsylvania, April 1 to 30, 2020$200,000 · 1 event
- Flooding in South Dakota, April 1 to 30, 2020$35,000 · 10 events
- Flooding in South Dakota, April 1 to 12, 2020$32,000 · 10 events
- Flooding in Iowa, April 1 to 5, 2020$40,000 · 4 events
- Flood in Missouri, April 1 to 11, 2020$40,000 · 1 event
- Drought in Texas, April 1 to 30, 202024 events
- Winter Storm and Winter Weather in South Dakota, April 1 to 2, 202020 events
- Winter Storm in North Dakota, April 1 to 3, 202018 events
- Winter Storm in Minnesota, April 1 to 3, 202015 events
- Drought in Texas, April 1 to 30, 202012 events
- Flooding in Arkansas, April 1 to 30, 202010 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879601, 879602, 879603, 879604, 879605, 879606, 879607, 879608, 879609, 879610, 879611.